Alert archive / Montana / Snow Squall Warnings in 2019

Snow Squall Warning 7, NWS Missoula, MT

December 15, 2019Granite County, Missoula County, Powell County, Montana

NWS Missoula, MT issued this snow squall warning at Dec 15, 2019, 6:15 PM MST for Granite County, Missoula County, Powell County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2019, 6:15 PM MST (01:15 UTC)
Expired
Dec 15, 2019, 6:45 PM MST
In force
30 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 37 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS55 KMSO 160117
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
615 PM MST Sun Dec 15 2019

MTC039-063-077-160145-
/O.NEW.KMSO.SQ.W.0007.191216T0115Z-191216T0145Z/
Missoula MT-Granite MT-Powell MT-
615 PM MST Sun Dec 15 2019

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Southeastern Missoula County in west central Montana...
  Northeastern Granite County in west central Montana...
  Central Powell County in west central Montana...

* Until 645 PM MST.

* At 615 PM MST, a dangerous area of intense snow was from a band 
  that extends from south Missoula to Drummond, moving east at 25 
  mph.

  HAZARD...Poor visibility in heavy snow.

  SOURCE...Radar indicated.

  IMPACT...Rapidly changing conditions while traveling along I-90 
           from Clinton to Drummond, also Highway 93 between Lolo 
           and Missoula


Locations impacted include...
Missoula, Drummond, Lolo, Nimrod, New Chicago, Bearmouth, Clinton and
Turah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4680 11412 4687 11409 4676 11308 4658 11314
TIME...MOT...LOC 0115Z 286DEG 21KT 4666 11332 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Dec 15, 2:16 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 15, 2:16 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
216 PM MST Sun Dec 15 2019

.DISCUSSION...
Visible satellite imagery is showing a fast-moving shortwave
trough traversing southeast Washington and entering the Idaho
Panhandle. This feature will bring another chance for banded snow
showers to west central Montana and central Idaho this afternoon
and evening. High resolution models put one such band over I-90
between Missoula and Lookout Pass this afternoon. Snowfall
intensities will be high under these bands and will cause slick
roads and decreased visibility. Keep updated on current road
conditions if you need to travel.

The moisture source that’s been fueling precipitation over the
weekend gets shut off on Monday. A well-defined ridge builds over
central Idaho and western Montana by Tuesday morning. Mountainous
terrain on the west slope of the Continental Divide will wring
out any moisture leftover from this weekend while the valleys
remain mostly dry through Wednesday. Temperatures will be seasonal
through mid week. Inversions in some valley locations will retain
some colder air. Periods of fog and low stratus will also be
possible for valleys.

The forecast challenge arrives on Thursday after a deep trough
makes landfall on the west coast while a closed low off the coast
of British Columbia sends more moisture into the Pacific
Northwest. Models differ slightly on the amplitude of the digging
trough. The result of either solution will be moist southwest or
westerly flow by Thursday afternoon. Although precipitation will
be likely for the end of the work week, the question that remains
is what type of precipitation will we be blessed with? Model
soundings show the chance for rain in valley locations. However,
depending on the strength of valley inversions, freezing rain is a
strong possibility. If the later scenario plays out, travel will
be affected on Thursday night into Friday. We’ll have a close
eye on valley temperatures as this system approaches.

&&

.AVIATION...
High resolution models show the potential for banded snow showers
in the vicinity of KMSO this afternoon, most likely occurring
after 15/2200Z. Nailing down the location and timing of these
bands has been a challenge over the last 24 hours, and the
challenge continues. However, aviators in and around the airspace
of KMSO should expect showers producing moderate snow that limits
visibility and drops ceilings to IFR or below. Such events will
also obscure terrain. Precipitation in the vicinity of KBTM and
KSMN is not out of the question for this evening after 16/0000Z.
Low stratus at KGPI will lower ceilings on Monday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 5 AM MST Monday
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 5 AM MST Monday
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.

     Winter Weather Advisory until 5 AM MST Monday Butte/Blackfoot
     Region.

     Winter Weather Advisory until 5 AM MST Monday Lower Clark Fork
     Region.

ID...Winter Weather Advisory until 5 AM MST Monday Eastern Lemhi
     County...Western Lemhi County.

     Winter Weather Advisory until 10 PM PST this evening Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     Winter Weather Advisory until 4 AM PST Monday Northern
     Clearwater Mountains...Southern Clearwater Mountains.

&&

In the hours before

Local storm report, Dec 15, 12:15 PM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1215 PM MST SUN DEC 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     SNOW             3 WSW GRANGEVILLE       45.91N 116.17W
12/15/2019  E3.0 INCH        IDAHO              ID   PUBLIC

&&
Local storm report, Dec 15, 1:27 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
127 PM MST SUN DEC 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     SNOW             1 NE NINEMILE           47.04N 114.39W
12/15/2019  E3.9 INCH        MISSOULA           MT   PUBLIC

            SINCE 5PM DEC 14TH.

&&
Special weather statement, Dec 15, 3:22 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Missoula MT
322 PM MST Sun Dec 15 2019

MTZ004>006-043-152300-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
322 PM MST Sun Dec 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MINERAL AND
SOUTHWESTERN MISSOULA COUNTIES UNTIL 400 PM MST...

At 321 PM MST, Doppler radar was tracking an intense snow shower near
Alberton, or 22 miles west of Missoula, moving east at 20 mph.

Visibility one-half mile or less will be possible.

Locations impacted include...
Missoula, Lolo, Alberton, Wye, Frenchtown, Tarkio, Ninemile, Huson,
Quartz and Cyr.

LAT...LON 4692 11485 4710 11486 4699 11395 4672 11404
TIME...MOT...LOC 2221Z 283DEG 18KT 4694 11446
Special weather statement, Dec 15, 4:17 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
417 PM MST Sun Dec 15 2019

MTZ004>007-043-160000-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
417 PM MST Sun Dec 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEARWATER...
SOUTHEASTERN MINERAL...SOUTHWESTERN MISSOULA AND NORTH CENTRAL
GRANITE COUNTIES UNTIL 500 PM MST...

At 416 PM MST, Doppler radar was tracking intense snow showers along
a line extending from 15 miles southwest of Superior to near
Missoula. Movement was east at 20 mph.

Visibility one-half mile or less will be possible.

Locations impacted include...
Missoula, Lolo, Alberton, Bonner-West Riverside, Wye, East Missoula,
Tarkio, Nimrod, Quartz, Clinton, Cyr and Turah.

LAT...LON 4664 11337 4687 11490 4690 11494 4692 11492
      4693 11495 4697 11500 4701 11507 4704 11509
      4708 11514 4710 11514 4710 11516 4712 11518
      4695 11391
TIME...MOT...LOC 2316Z 287DEG 18KT 4702 11510 4682 11401
Special weather statement, Dec 15, 5:04 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
504 PM MST Sun Dec 15 2019

MTZ004>006-043-160045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
504 PM MST Sun Dec 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MINERAL...SOUTHERN
MISSOULA AND NORTH CENTRAL GRANITE COUNTIES UNTIL 545 PM MST...

At 504 PM MST, Doppler radar was tracking intense snow showers along
a line extending from near Tarkio to 13 miles southeast of
Bonner-West Riverside. Movement was east at 20 mph.

Visibility one-half mile or less will be possible.

Locations impacted include...
Missoula, Lolo, Tarkio, East Missoula, Clinton and Turah.

LAT...LON 4692 11483 4663 11357 4679 11356 4705 11484
TIME...MOT...LOC 0004Z 287DEG 18KT 4695 11477 4675 11368

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 5:04 PM MSTSpecial Weather StatementMSOMissoula41 min
Dec 15, 5:39 PM MSTSnow Squall WarningMSOGranite, Missoula36 min
Dec 15, 6:47 PM MSTSpecial Weather StatementMSOMissoula43 min

Nearby

Snow Squall Warnings in Montana, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.